Iowa, 2003

Hail in Iowa, August 1, 2003

August 1, 2003 · NWS DVN · 1 event in 1 county or zone

Outflow boundaries from overnight convection interacted with a cold front and allowed thunderstorms to develop during the afternoon hours. Copious amounts of hail were produced due to fairly low freezing levels aloft.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
$25,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Outflow boundaries from overnight convection interacted with a cold front and allowed thunderstorms to develop during the afternoon hours. Copious amounts of hail were produced due to fairly low freezing levels aloft.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 1, 2:07 AM CST, 10 hours 38 minutes earlier.

Area forecast discussion, Aug 1, 2:07 AM CST, 10 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
307 AM CDT FRI AUG 1 2003

HMMM....DIFFLUENCE ALOFT AND A VORT MAX MOVING THROUGH AND THE END
RESULT IS NOT MUCH IN THE WAY OF CONVECTION. PLENTY OF LIFT ACROSS
THE AREA WHICH IS APPARENT BY THE AMOUNT OF AC THAT DEVELOPED BUT
NOW THAT IS DISSIPATING OVER WESTERN IOWA.

ALL MODELS ROTATE VORT MAXES THROUGH THE REGION WITH DIFFLUENCE
ALOFT...WHICH IS PRODUCING SOME LIFT. CONVERGENCE ALONG FRONT NOT
ALL THAT STRONG...WHICH COULD VERY WELL BE THE LIMITING FACTOR FOR
CONVECTION LATER TODAY. THEREFORE WILL CUT POPS TO 20-30 RANGE WITH
BETTER POPS AHEAD OF THE FRONT. CONVECTION FOR SATURDAY A QUESTION
MARK. HOWEVER BELIEVE CYCLONIC FLOW AND DIFFLUENCE MAY BE ENOUGH TO
GET SOMETHING GOING IF MODEL VORT MAX IS REAL (IT IS NOT APPARENT
IN WV IMAGERY). THUS WILL GO WITH IDEA OF DIURNAL CONVECTION FOR THE
NEXT FEW DAYS.

NO CHANGES TO EXTENDED ATTM.

DVN...
IA...NONE.
IL...NONE.
MO...NONE.

SF
Hazardous weather outlook, Aug 1, 3:45 AM CST, 9 hours before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-020930-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
445 AM CDT FRI AUG 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN IOWA...
NORTHWEST AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT...

AN UPPER AIR DISTURBANCE WILL INTERACT WITH A COLD FRONT MOVING
THROUGH THE REGION THIS AFTERNOON AND EVENING. THUNDERSTORMS ARE
FORECAST TO AGAIN DEVELOP DURING THE AFTERNOON AND EVENING HOURS.

THE UPPER LEVEL DISTURBANCE WILL PROVIDE SUFFICIENT WIND SHEAR THAT
MAY ALLOW SEVERE THUNDERSTORMS TO DEVELOP.

IF SEVERE STORMS DEVELOP...THE MAIN THREAT WOULD BE LARGE HAIL AND
DAMAGING WINDS...AND THE MOST LIKELY TIME PERIOD WOULD BE 4 PM TO
MIDNIGHT. CURRENTLY THE AREA MOST AT RISK FOR SEVERE STORMS APPEARS
TO BE EAST OF A LINE FROM MEMPHIS MISSOURI TO FREEPORT ILLINOIS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

AN UPPER LEVEL STORM SYSTEM IS FORECAST TO SETTLE ACROSS THE REGION
SATURDAY THROUGH MONDAY. DISTURBANCES ROTATING AROUND THE UPPER
LEVEL STORM SYSTEM WILL BRING A THREAT OF AFTERNOON AND EVENING
THUNDERSTORMS TO THE AREA.

SEVERE STORMS ARE NOT ANTICIPATED DUE TO A LACK OF WIND SHEAR.
HOWEVER IF STORMS BECOME SUFFICIENTLY STRONG...SMALL HAIL IS
POSSIBLE DUE TO COLD AIR ALOFT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING FOR
AREAS EAST OF A MEMPHIS TO FREEPORT LINE.

SF

In the hours before

Local storm report, Aug 1, 9:59 AM CST, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1059 AM CDT FRI AUG 01 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1046 AM    FLORENCE                  IL   51 MPH TSTM GUST
08/01/03   STEPHENSON                     REPORTED BY EMERGENCY
                                          MANAGEMENT.

1046 AM    FLORENCE                  IL   .5 INCH HAIL
08/01/03   STEPHENSON                     REPORTED BY EMERGENCY
                                          MANAGEMENT.

The radar

The Quad Cities radar (KDVN), 114 km away, was scanning. The volume nearest the first event began at 18:47 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Washington

When
August 1, 12:45 PM CST to 1:05 PM CST
Where
Washington County, Brighton
Measured
1.75 in hail
Property damage
$150,000
Crop damage
$25,000
Reported by
OFFICIAL NWS OBS.
Coordinates
41.183, -91.817

Lasted 20 minutes

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2003Every state in 2003This day in weather historyWarnings in Iowa, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5374185.